Skip to Main Content

++

Case History

++

Image not available. A 68-year-old man receiving palliative chemotherapy for metastatic pancreatic carcinoma is admitted to the acute medical assessment unit complaining of dyspnoea and pleuritic chest pain. He undergoes a CT pulmonary angiogram (CTPA) which confirms a pulmonary embolism (Figure 35.1).

Why did this occur?

What is the optimal management of this patient?

Should this patient be managed differently if this were an incidental finding?

What should be done if the patient develops a further embolic event while on treatment?

Could this have been prevented?

++
Figure 35.1

Axial and coronal CTPA images showing right lower lobe pulmonary embolism

Graphic Jump Location
++

Background

++

Why did this occur?

++

Image not available. Venous thromboembolism (VTE) is an important cause of morbidity and mortality in patients with cancer. It occurs in up to 20% of patients with an overt malignancy and is the second leading cause of death in these patients.1 Consequently, a low threshold for investigating suggestive signs or symptoms should be adopted in any cancer patient. Clinicians must also be aware of the possibility of atypical presentation of VTE in patients with cancer (such as a more gradual increasing breathlessness), which may be due to symptom masking by the underlying malignant disease and/or its treatment.

++

Given the high risk, it is not surprising that a VTE may even precede the diagnosis of cancer. Current guidance suggests investigating all patients over the age of 40 years with an unprovoked first VTE for the possibility of an occult malignancy.2

++

Virchow's triad suggests that VTE occurs due to three factors: alteration in blood flow, vascular endothelial injury, and alteration in the constituents of the blood. All of these implicating factors may be seen in malignancy. Turbulent blood flow can occur due to extrinsic compression from malignant tumours, or intrinsic devices such as central venous catheters. Vascular endothelial injury can be induced by systemic anticancer therapies - some of the newer agents, such as angiogenesis inhibitors, are known to confer a particularly high risk. A hypercoagulable state may be induced by malignancy, whereby both tumour and normal cells produce procoagulant agents. Deep vein thrombosis (DVT) and pulmonary embolus (PE) are the most common form of VTE, but other forms, e.g. migratory superficial thrombophlebitis (Trosseau's syndrome), disseminated intravascular coagulation, thrombotic microangiopathy and arterial thrombosis, are also known to be more common in patients with cancer.

++

In addition to advanced disease, certain types of cancer are known to afford a particularly high risk for VTE, including: pancreatic, bladder, gastric, uterine, kidney and lung cancers. Patients undergoing systemic anticancer treatment have a 7-fold increased risk of VTE.3 Many of the other risk factors for VTE are also common features in cancer patients (Table 35.1).

++
Table Graphic Jump Location
Table 35.1Risk factors for venous ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.